Over-the-counter acetaminophen (Tylenol) is taken by millions of people around the world to relieve pain and fever. It’s a safe drug at proper doses. But too much acetaminophen is a major cause of liver failure.

Recent finding: A study done with mice serves as a warning that people who are deficient in the common mineral selenium could experience liver toxicity at a much lower amount of acetaminophen, possibly within the range of the recommended maximum dose.

Acetaminophen is broken down (metabolized) in the liver and usually eliminated from the body, but at very high doses, acetaminophen becomes toxic. The maximum recommended dose for an adult is two 500 mg tablets four times per day, or 4,000 mg per day.

People get selenium from their diet. The mineral plays an important role in liver health because it works as a powerful antioxidant. Too much or too little selenium can cause oxidative stress on liver cells and liver damage. This damage may slow down the metabolism of acetaminophen, allowing it to build up in the liver. Over time, this can lead to liver failure.

Selenium deficiency is fairly common. It occurs in about one out of seven people worldwide. People at highest risk are older, malnourished and/or in poor health. The study on selenium’s relationship to acetaminophen is a collaboration between researchers at Bath University in the United Kingdom and the University of Chongqing in China. Their research was published in the journal Antioxidants & Redox Signaling.

Selenium is one of the many nutrients that cannot be manufactured by the body, so it needs to be supplied by an outside source. The researchers advise against using supplements because too much selenium can be as dangerous as too little. The best source of selenium is a balanced diet. Fortunately, selenium is common in several foods. The richest sources include Brazil nuts, meat, fatty fish, eggs, brown rice, lentils, mushrooms and sunflower seeds.

Takeaway: Watch your intake of acetaminophen. The researchers suggest that people who are frail, elderly or have chronic conditions associated with malabsorption should avoid acetaminophen at the maximum recommended dose, especially if they take it on a regular basis. Eat a balanced diet and discuss your intake of pain relievers with your doctor. 

Source: Study titled “Selenium Status in Diet Affects Acetaminophen-Induced Hepatotoxicity via Interruption of Redox Environment,” by researchers at University of Bath, United Kingdom and College of Pharmaceutical Sciences of Southwest University, China, published in Antioxidants & Redox Signaling.